Transformation Groups

, Volume 17, Issue 4, pp 921–951 | Cite as

Coverings over Tori and topological approach to Klein’s resolvent problem



This paper answers the question: what coverings over a topological torus can be induced from a covering over a space of dimension k? The answer to this question is then applied in algebro-geometric context to present obstructions to transforming an algebraic equation depending on several parameters to an equation depending on fewer parameters by means of a rational transformation.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    В. И. Арнольд, Тоnолгuческuе uнварuанmы алгебраuческuх функцuй. II, Функц. анализ и его прилож. 4 (1970), no. 2, 1–9. Engl. transl.: V. Arnol’d, Topological invariants of algebraic functions. II. Funct.Anal. Appl. 4 (1970), no. 2, 91–98.Google Scholar
  2. [2]
    J.-L. Brylinski, D. A. McLaughlin, Multidimensional reciprocity laws, J. Reine Angew. Math. 481 (1996), 125–147.MathSciNetMATHGoogle Scholar
  3. [3]
    J. Buhler, Z. Reichstein, On the essential dimension of a finite group, Compositio Math. 106 (1997), no. 2, 159–179.MathSciNetMATHCrossRefGoogle Scholar
  4. [4]
    J. Buhler, Z. Reichstein, On Tschirnhaus transformations, in: Topics in Number theory (University Park, PA, 1997), Math. Appl., Vol. 467, Kluwer Acad. Publ., Dordrecht, 1999, pp. 127–142.Google Scholar
  5. [5]
    Н. Чеботарёв, Проблема резольвенm u крumuческuе многообразця, Изв. АН СССР, сер. мат. 7 (1943), no. 3, 123–146. [N. Chebotarev, The problem of resolvents and critical manifolds, Izv. Akad. Nauk SSSR, Ser. Matem. 7 (1943), 123–146 (in Russian)].Google Scholar
  6. [6]
    A. Duncan, Essential dimensions of A 7 and S 7, Math. Res. Lett. 17 (2010), no. 2, 263–266.MathSciNetMATHGoogle Scholar
  7. [7]
    Д. Б. Фукс, Когомологuu груnn кос mоd 2, Фунализ и его прилож. 4 (1970), no. 2, 62–73. Engl. transl.: D. B. Fuchs, Cohomology of the braid group mod 2, Funct.Anal. Appl. 4 (1970), no. 2, 143–151.Google Scholar
  8. [8]
    V. Guillemin, A. Pollack, Differential Topology, AMS Chelsea Publishing, Providence, RI, 2010.MATHGoogle Scholar
  9. [9]
    F. Klein, Lectures on the Icosahedron and the Solution of the Equation of the Fifth Degree, 2nd ed., Dover Publications, New York, N.Y., 1956. Russian transl.: Ф. Клейн, Лекцuu об uкосаздре u решенuu уравненuй nяmой сmеnенu, Наука, М., 1989.Google Scholar
  10. [10]
    В. Я. Лин, Суnерnозuцuu алгебраuческuх функцuй, Функц. анализ и его прилож. 10 (1976), no. 1, 37–45. Engl. transl.: V. Lin, Superpositions of algebraic functions, Funct.Anal. Appl. 10 (1976), no. 1, 32–38.Google Scholar
  11. [11]
    M. Mazin, Parshin residues via coboundary operators, to appear in Michigan Math. J., arXiv:0707.3748v3 (2007).Google Scholar
  12. [12]
    M. Mazin, Geometric theory of Parshin’s residues. Toric neighborhoods of Parshin’s points, arXiv:0910.2529v1 (2009).Google Scholar
  13. [13]
    M. Mazin, Geometric theory of Parshin’s residues, Mathematical Reports of the Canadian Academy of Science, 2010.Google Scholar
  14. [14]
    A. Meyer, Z, Reichstein, An upper bound on the essential dimension of a central simple algebra, J. Algebra 329 (2011), 213–221.MathSciNetMATHCrossRefGoogle Scholar
  15. [15]
    J. Milnor, Morse Theory, Annals of Mathematics Studies, No. 51, Princeton University Press, Princeton, N.J., 1963. Russian transl.: Дж. Милнор, Теорuя Морса, Мир, М., 1965.Google Scholar
  16. [16]
    D. Mumford, Algebraic Geometry I: Complex Projective Varieties, Reprint of the 1976 ed., Grundlehren der mathematischen Wissenschaften, Vol. 221, Springer-Verlag, Berlin, 1995. Russian transl.: Д. Мамфорд, Алгебраuческая геомеmрuя, I. Комnлексные nроекmuвные многообразuя, Мир., М., 1979.аыGoogle Scholar
  17. [17]
    Z, Reichstein, Essential dimension, in: Proceedings of the International Congress of Mathematicians, Vol. II, Hindustan Book Agency, New Delhi, 2010, pp. 162–188.Google Scholar
  18. [18]
    Z. Reichstein, B. Youssin, Essential dimensions of algebraic groups and a resolution theorem for G-varieties, Canad. J. Math. 52 (2000), no. 5, 1018–1056. With an appendix by János Kollár and Endre Szabó.Google Scholar
  19. [19]
    В. А. Васильев, Когомологuu груnn u сложносmь алгорumмов, Функц. анализ и его прилож. 22 (1988), no. 3, 15–24. Engl. transl.: V. Vasil’ev, Braid group cohomologies and algorithm complexity, Funct.Anal. Appl. 22 (1988), no. 3, 182–190.Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2012

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of TorontoTorontoCanada

Personalised recommendations